Ask the Pharmacist: Should women worry about osteoporosis?
by Brandpoint (ARA) Sponsored Content
Feb 19, 2014 | 8508 views | 0 0 comments | 42 42 recommendations | email to a friend | print
(BPT) - The 'silent thief,' more commonly known as osteoporosis, impacts 10 million Americans, with millions more suffering from low bone density. Osteoporosis is a progressive, degenerative disease that occurs when bone loss outpaces the growth of new bone, weakening the bone and increasing the risk of sudden and unexpected fractures. In fact, up to one in four men and one in two women over the age of 50 will break a bone due to osteoporosis.

Marc Surak, a specially trained pharmacist at the Express Scripts Therapeutic Resource Center who concentrates on women's health issues, explains what causes osteoporosis and why women are at greater risk.

Osteoporosis is primarily the result of the body breaking down more bone than the amount of new bones being formed, Surak says.

'Being female is the second most significant uncontrollable risk factor for the disease, with age being the first,' says Surak. 'In fact, 80 percent of osteoporosis sufferers are women due to their lighter and thinner bone structure. Additionally, following menopause, a woman could lose up to 20 percent of her bone density.'

Surak focuses on helping patients with medication management. Bisphosphonates are among the most commonly used medications to treat osteoporosis. The medication works to restore the body's balance of bone development by decreasing the action of bad cells (osteoclasts) that cause bones to break down, and increasing the production of good cells (osteoblasts), which build bones.

As with all medications, there are risks. Surak and his team work to help patients manage these risks and gain a better understanding of their medications. He offers the following tips and information to ensure the best possible outcomes for osteoporosis patients.

* Take with water: Bisphosphonates help slow the process that dissolves bone tissue, but they sometimes cause stomach irritation. Because of this, oral forms of the medication should be taken first thing in the morning with a full glass of water. Try to avoid taking food, drink, or other medications for 30 to 60 minutes afterward.

* Know the side-effects: Although rare, bisphosphonates can cause osteonecrosis of the jaw (ONJ). People with compromised immune systems - such as those on chemotherapy or HIV patients - are at the greatest risk for ONJ. Poor oral hygiene and those undergoing invasive dental procedures can also increase the potential for ONJ. As a result, medication should be stopped three months prior to a dental procedure. Talk to your doctor of pharmacist if you have questions about ONJ.

* Keep moving: An active lifestyle, including weight-bearing and muscle-strengthening exercises can help counteract the risks for and slow down the progression of osteoporosis.

* Healthy eating: Follow a healthy, balanced diet that includes eating foods high in calcium, vitamin D and lean protein. Eating fresh fruits, vegetables and low-fat dairy products is also critical for promoting bone health.

* Call your doctor: You know your body best, if something seems wrong reach out to a health care professional. If you're experiencing new or worsening symptoms contact your doctor immediately.

For more information about osteoporosis, visit Express Scripts' Health Insights blog at lab.express-scripts.com.
Comments
(0)
Comments-icon Post a Comment
No Comments Yet